Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 242, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2008, 5:12 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 5:12 AM CDT (10:12 UTC)
- Expired
- Jul 31, 2008, 6:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:20 AM CDT | HAIL 1.75 | 8 Ne Montevideo, MN | |
| Jul 31, 6:10 AM CDT | TSTM WND DMG | Appleton, MN | WIND GUSTS ESTIMATED AT 80 MPH. MANY LARGE TREES DOWN AND A SEMI TRUCK BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:51 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 311012
SVRMPX
MNC023-073-151-311100-
/O.NEW.KMPX.SV.W.0242.080731T1012Z-080731T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
EXTREME EAST CENTRAL LAC QUI PARLE COUNTY IN WEST CENTRAL
MINNESOTA...
NORTHERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 600 AM CDT
* AT 505 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF BIG BEND CITY...OR ABOUT 10 MILES NORTH OF
MONTEVIDEO...AND MOVING EAST AT 26 MPH. ANOTHER SEVERE THUNDERSTORM
WAS LOCATED NEAR ORTONVILLE AND WAS MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS INCLUDE...
BENSON...
APPLETON...
HOLLOWAY...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHERN MINNESOTA.
LAT...LON 4540 9552 4499 9533 4500 9588 4535 9615
4537 9614
TIME...MOT...LOC 1010Z 276DEG 23KT 4508 9573
$$
BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 31, 3:00 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 AM CDT THU JUL 31 2008 .DISCUSSION... CONVECTIVE COMPLEX ROLLING SE ACROSS NODAK INTO NC SODAK ATTM. VERY UNSTABLE AIR FEEDING INTO THIS COMPLEX WITH MSAS SURFACE LIS AROUND B8 IN E SODAK AT 07Z. QUITE STRONG WAA AT 850 MB WITH 35 KNOT LLJ IN NEB POKING INTO E SODAK. SYSTEM HAS BEEN TAKING A MORE SLY TURN LAST COUPLE HOURS AS IT DIVES MORE ALONG 850-300 MB THICKNESS FIELD. SEVERE THREAT FOR THE MORNING HOURS SHOULD BE CONFINED MAINLY ALONG AND S OF MN RIVER. AFTER THIS SYSTEM MOVES THRU WILL BE ANOTHER THREAT FOR SEVERE STORMS IN S MN THIS AFTN/EARLY EVENING. EXPECT THERE SHUD BE A STRONG E-W SFC BOUNDARY NEAR IOWA BORDER - COMBO OF SURFACE WARM FRONT AND OUTFLOW FROM CURRENT CONVECTION. GFS/NAM BOTH SHOWING AIRMASS VERY UNSTABLE VICINITY OF FRONT WITH AOA 2000 J/KG SB CAPE WITH STRONG 0-6 KM BULK SHEAR AROUND 50 KNOTS YIELDING TOGGY TOOL TORNADO PROBABILITIES OF OVER 30% NEAR MN/IA BORDER. TEMPERATURES MAY BE HELD BACK A FEW DEGREES TODAY FROM CONVECTIVE DEBRIS SO WENT MAINLY WITH MID/UPPER 80S. HIGH PRESSURE BUILDS INTO AREA TONIGHT WITH NLY WINDS BEGINNING TO BRING IN DRIER AIR. UPPER RIDGE PUMPS UP IN THE DAKOTAS ON FRIDAY AND ACROSS MN ON SATURDAY SETTING US UP FOR A VERY WARM WEEKEND. ATTM LOOKS LIKE BEST CHANCE OF ANY THUNDERSTORMS OVER THE WEEKEND WILL BE TO OUR NORTH WITH RATHER STRONG MID LEVEL CAP IN PLACE AS 700 MB TEMPS WARM TO +14C ACROSS MUCH OF AREA. LEFT IN THE SMALL POPS WE HAVE FOR SAT NITE AND SUNDAY...BUT MAY HAVE TO BE TRIMMED BACK EXCEPT IN N CWA IF STORMS DEVELOP TO OUR NORTH AND SAG IN. SHUD SEE A LITTLE COOLING BY TUESDAY AS RIDGE BEGINS TO FLATTEN. && .AVIATION.../06Z TAF ISSUANCE/ VFR FLYING CONDITIONS ANTICIPATE THROUGH THE PERIOD. THE EXCEPTION WILL BE OVER WEST CENTRAL MN...IN THE MORNING ASSOCIATED WITH MESOSCALE CONVECTIVE SYSTEM IF IT MATERIALIZE AND HOLD TOGETHER OVER THE EASTERN DAKOTAS OVERNIGHT. AIRMASS OVER THE TAF SITES APPEARS TO BE STABLE...HAVING HARD TIME DESTABLIZING WITH A EAST-NORTHEAST SFC WINDS WITH NORTHWEST WINDS ALOFT. CLOUD AND CEILING HEIGHT SHOULD GENLY BE AT OR ABOVE 6 THOUSAND FEET AGL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/DWE
Hazardous weather outlook, Jul 31, 4:13 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 413 AM CDT THU JUL 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 413 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING MAINLY IN WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY FIRE UP AGAIN THIS AFTERNOON AND EARLY EVENING MAINLY ACROSS SOUTHERN MINNESOTA NEAR A WARM FRONT WHICH WILL BE DRAPED NEAR THE IOWA BORDER. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE WILL ALSO BE A TORNADO THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT AND HUMIDITY WILL BUILD EACH DAY THROUGH THE WEEKEND WITH HIGH TEMPERATURES REACHING THE LOW TO MID 90S SATURDAY AND SUNDAY. THE WARMEST READINGS WILL BE ACROSS WEST CENTRAL MINNESOTA. WITH DEW POINTS IN THE LOWER 70S...HEAT INDEX VALUES MAY REACH 95 TO 100 DEGREES. THERE IS ALSO A THREAT OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:20 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 55 min |
| Jul 31, 5:47 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Renville | 43 min |
| Jul 31, 5:54 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Renville, Swift, Yellow Medicine | 66 min |
| Jul 31, 6:09 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| Jul 31, 6:17 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Redwood, Renville, Swift | 58 min |
| Jul 31, 6:30 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 60 min |
| Jul 31, 6:48 AM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Swift | 42 min |
| Jul 31, 6:55 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 50 min |
| Jul 31, 6:56 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Le Sueur, Nicollet, Redwood, Renville, Sibley | 64 min |
| Jul 31, 7:06 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 54 min |
| Jul 31, 7:15 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Redwood, Renville | 46 min |
| Jul 31, 7:20 AM CDT | High Wind Warning | MPX | Lac qui Parle, Yellow Medicine | 100 min |
| Jul 31, 7:27 AM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 63 min |
| Jul 31, 7:32 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, McLeod, Nicollet, Renville, Scott and 1 more | 58 min |
| Jul 31, 7:36 AM CDT | Tornado Warning | MPX | Kandiyohi, McLeod, Meeker | 39 min |
| Jul 31, 7:39 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Waseca | 66 min |
| Jul 31, 7:59 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 61 min |
| Jul 31, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Le Sueur, Rice, Scott, Steele and 1 more | 50 min |
| Jul 31, 8:21 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 54 min |
| Jul 31, 8:34 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 56 min |
| Jul 31, 8:47 AM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 18 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.